problems with taking pills....gel cap got stuck to my vocal cords... I could not breath....
Ihave always been able to take Gel caps and anything smaller than 800mg Ibuprophen as long as it wasn't circular. Today however I woke up and took a tylenol sinusgel cap & it wouldnt go down.I proceed to really choke this time not like all the others,I was literally gagging on my own vomit)I was trying to get it to move up or down didn't matter)and then it felt like I was going to drown on my own vomit.But when I did vomit I couldnt breath.(vomit=breath but it felt like I would inhale it proceeded by not vomiting and I could not breath...)It doesn't make sense I didn't want to call 911 b\c my husband is a deputy and away at academy & I knew they would all come if I called in(they did)but even as I felt stupid(how could one suffocate on a tylenol gel cap,really..)If I would just wait it would melt just like all the other times & go down,the girl I babysit for showed up and I was gasping and gurgling and she called 911.Before they showed up it dislodged.I felt so stupid but I also knew at the time I truly felt like I was going to suffocate or drown.I was told to go to the Dr.even though I felt well.that if I aspirated I could develop pneumonia.I went.he didn't think so but told me after feeling my throat that he thought that the pill stuck itself to my vocal cords.which made me feel like I was taking fluid in my lungs,I can still ehhmm and stuff comes up.should I still try to get an antibiotic to prevent pneumonia?alsoI don't really understand how I could choke like that one way then another. also is it possible to have a smaller than normal"throat"? should i be worried about anything else.Also is it safe to crush meds?gel caps can u brake them? Or should I try to stick with liquid? Ive always just taken them (pills)when I needed to knowing in my head you can't truly choke or suffocate on something that small but I did,even if it sounds stupid I know I did and so did the girl I babysat for..this isn't in my head..Thankyou,J.Parsons I would very greatly appreciate any answer you my have time to send.
I wish someone had answered your post. My daughter took a Relacore PM gelcap and has had it stuck in her throat for over 36 hours. It is a big blue capsule. She had a similar experience to yours. She feels that it has glued itself near her trachea. After coughing and vomitting she had difficulty breathing. Because she has no health insurance she has tried to tough it out hoping it would eventually dislodge. She has tried various throat maneuvers including the Heimlich maneuver, drinking hot and cold liquids, breathing steam and waiting. Now she is on her way to the ER.
Last night we put one of those big blue gelcaps in a glass of lukewarm water to see how long it would take to dissolve. As of 9:30 this morning it was still in tact.
Does anyone have advice?
I just had this happen to me this week, it's a horrible feeling. I took four pills at once and it was probably the gel cap that got stuck somewhere. Big mistake, take one pill at a time and drink water before, during the swallow and after.
It's difficult to differentiate between something actually being stuck and a scratch in your throat that feels like something is stuck.
So I proceeded to do experiments to see if the pills would actually dissolve in room-temperature water. Tablets will completely, gel caps on the other hand won't, they just get squishy but don't dissolve. You have to use hot water for gel caps. So I would suggest drinking a full glass of hot tap water, not scalding, a few times in an hour and see if that helps.
If you feel better I would lay off of eating solid foods and taking pills for a day and see how it goes. If you still feel like something is stuck with no improvement the best thing to do is go to the doctor or hospital and get an esophagoscopy to really get in there with a camera and look, only way to be sure.
I read a documented case about a woman who perforated her esophagus by swallowed a piece of carrot and examinations didn't detect it and they sent her home, she came back a day or so later to the hospital with worse symptoms and died. Wow, I didn't know you could die from that, that's horrible. The family sued for malpractice and won.
So if you really feel uncomfortable and it doesn't get better after a day, go to the hospital. Doctors say you have about 48-72 hours before it becomes a serious issue.
Also, to improve the flow of vomiting, fill up a glass of water, take at least 2-3 gulps and let that get in your stomach before you vomit. This will make it come out a lot easier and completely, it won't be so thick, that's what makes you choke. If you have to vomit multiple times try to drink water inbetween. Also good to wash your mouth out afterwards and get all of that acid out of your mouth.
I have never had a problem swallowing pills, no matter how large. Two days ago I tried to swallow an Alka Seltzer plus cold and cough liquid gel. It got stuck in my throat and I thought that I was going to choke to death. I was in a state of panic since I was home alone and choking. I drank more water but it would not move. Finally, after what seemed like forever, I coughed it up. I cut the pill in half and swallowed it with lots of water. About 2 hours later I decided to take the second pill with care to place the pill carefully in a narrow position so that it would go down easily. To my horror, the pill stuck in my throat and I again was choking until I was finally able to cough it up. My throat has been sore since. After talking with my local pharmacist I learned that these liquid gel caps tend to stick when moistened. There shoud be a warning on the packaging or they should be taken off the market.
Thank you so much! I had taken these same Alka Seltzer cold gels when I was sick a week ago, and had had a few instances of them feeling like they weren't going down, but NOTHING like this morning when I woke up early due to a persistent cough, and I stupidly took them without sitting up entirely. Pretty soon I was afraid I was going to either choke or start getting sick, but fortunately the pressure of the pills location never got quite that bad. But it was still freaking me out, that even when I ate or drank more, it just wouldn't go down. I can't drink straight water - it makes me gag without at least a Crystal Light in it - but when I read your post I immediately went downstairs and made a bowl of instant oatmeal. It worked like a charm. I started to feel a reduction in pressure from the pill (like it was melting) from the first bite.
I've never had a problem like this before, with a liquigel - they are my preferred form of ibuprofen because they act faster - but if I do in the future, I'll remember hot liquids are the trick. Thanks again.
You should report your experience to the Company. There is a toll- free number on the package. Without feedback, they cannot improve on the pill. My pharmacist suggested taking the gel cap with yogurt which would help it go down. I chose to discard them and took the effervescent tablets instead. Such a frightening experience..glad that you're okay!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.